Alert archive / Wisconsin / Frost Advisories in 2008

Frost Advisory 1, NWS La Crosse, WI

May 18, 20086 counties in Wisconsin

NWS La Crosse, WI issued this frost advisory at May 18, 2008, 3:10 PM CDT for 6 counties in Wisconsin. It took effect at May 19, 2008, 1:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 18, 2008, 3:10 PM CDT (20:10 UTC)
In effect from
May 19, 2008, 1:00 AM CDT
Expired
May 19, 2008, 7:00 AM CDT
In force
6 hr
Issued by
NWS La Crosse, WI

Counties Adams County, WI, Clark County, WI, Jackson County, WI, Juneau County, WI, Monroe County, WI, Taylor County, WI

The radar

The La Crosse radar (KARX), 86 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KARX 182010
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
310 PM CDT SUN MAY 18 2008

...A FROSTY NIGHT EXPECTED OVER PARTS OF CENTRAL AND NORTH CENTRAL
WISCONSIN...

.A COLD...DRY HIGH PRESSURE SYSTEM WILL MOVE EAST ACROSS THE UPPER
MIDWEST TONIGHT. CLOUDS OVER MUCH OF WISCONSIN WILL DISSIPATE
QUICKLY WITH SUNSET...AND WINDS WILL DIMINISH. THE COMBINATION OF
CLEAR OR MOSTLY CLEAR SKIES...LIGHT WINDS AND THE COOL...DRY
AIRMASS WILL BE FAVORABLE FOR TEMPERATURES TO DROP INTO THE LOWER
AND MIDDLE 30S OVER MUCH OF CENTRAL AND NORTH CENTRAL WISCONSIN
TONIGHT. AREAS OF FROST ARE EXPECTED TO DEVELOP OVER THESE PARTS
OF WISCONSIN LATER TONIGHT INTO EARLY MONDAY MORNING.

WIZ017-029-034-042>044-190415-
/O.NEW.KARX.FR.Y.0001.080519T0600Z-080519T1200Z/
TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...SPARTA/TOMAH...MAUSTON
310 PM CDT SUN MAY 18 2008

...FROST ADVISORY IN EFFECT FROM 1 AM TO 7 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 7 AM CDT MONDAY. 

A COOL...DRY HIGH PRESSURE SYSTEM WILL MOVE ACROSS THE AREA
TONIGHT AND ALLOW TEMPERATURES TO FALL INTO THE LOWER AND MIDDLE
30S ACROSS MUCH OF CENTRAL AND NORTH CENTRAL WISCONSIN. THIS WILL
LEAD TO AREAS OF FROST LATE TONIGHT INTO EARLY MONDAY MORNING.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE DAMAGED OR KILLED IF LEFT UNPROTECTED.

$$
RRS

WEATHER.GOV/LACROSSE
3 follow-up statements
000 
WWUS73 KARX 190155
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
855 PM CDT SUN MAY 18 2008

...A FROSTY NIGHT EXPECTED OVER PARTS OF CENTRAL AND NORTH
CENTRAL WISCONSIN...

.A COLD...DRY HIGH PRESSURE SYSTEM WILL MOVE EAST ACROSS THE
UPPER MIDWEST TONIGHT. MOSTLY CLEAR SKIES...LIGHT WINDS AND THE
COOL...DRY AIRMASS WILL BE FAVORABLE FOR TEMPERATURES TO DROP INTO
THE LOWER AND MIDDLE 30S OVER MUCH OF CENTRAL AND NORTH CENTRAL
WISCONSIN TONIGHT. AREAS OF FROST ARE EXPECTED TO DEVELOP OVER
THESE PARTS OF WISCONSIN LATE TONIGHT INTO EARLY MONDAY MORNING.

WIZ017-029-034-042>044-191000-
/O.CON.KARX.FR.Y.0001.080519T0600Z-080519T1200Z/
TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...SPARTA/TOMAH...MAUSTON
855 PM CDT SUN MAY 18 2008

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 AM CDT
MONDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 AM CDT MONDAY. 

A COOL...DRY HIGH PRESSURE SYSTEM WILL MOVE ACROSS THE AREA
TONIGHT...ALLOWING TEMPERATURES TO FALL INTO THE LOWER AND MIDDLE
30S ACROSS MUCH OF CENTRAL AND NORTH CENTRAL WISCONSIN. THIS WILL
LEAD TO AREAS OF FROST LATE TONIGHT INTO EARLY MONDAY MORNING.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE DAMAGED OR KILLED IF LEFT UNPROTECTED.

$$

THOMPSON

WEATHER.GOV/LACROSSE
000 
WWUS73 KARX 190853
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
353 AM CDT MON MAY 19 2008

...FROST AND COLD TEMPERATURES THIS MORNING...

.MOSTLY CLEAR SKIES AND LIGHT WINDS...UNDER A COLD AND DRY HIGH
PRESSURE SYSTEM...IS RESULTING IN A VERY CHILLY NIGHT ACROSS THE
AREA. TEMPERATURES ACROSS THE ADVISORY AREA ARE IN THE UPPER 20S
AND LOWER 30S. TEMPERATURES ARE EXPECTED TO WARM QUICKLY AFTER
SUNRISE. 


WIZ017-029-034-042>044-191200-
/O.CON.KARX.FR.Y.0001.000000T0000Z-080519T1200Z/
TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...SPARTA/TOMAH...MAUSTON
353 AM CDT MON MAY 19 2008

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING. 

TEMPERATURES HAD SLIPPED INTO THE UPPER 20S AND LOWER 30S ACROSS
THE AREA THIS MORNING...RESULTING IN FROSTY CONDITIONS. LOOK FOR
READINGS TO WARM QUICKLY AFTER SUNRISE. 

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE DAMAGED OR KILLED IF LEFT UNPROTECTED.

$$

MW

WEATHER.GOV/LACROSSE
000 
WWUS73 KARX 191146
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
646 AM CDT MON MAY 19 2008

...CHILLY NIGHT ACROSS THE AREA...

.LIGHT WINDS AND MOSTLY CLEAR SKIES OVERNIGHT...UNDER THE
INFLUENCE OF COOL HIGH PRESSURE...RESULTED IN A VERY CHILLY NIGHT
ACROSS THE AREA. OVERNIGHT LOWS DIPPED INTO THE UPPER 20S TO LOWER
30S. BUT NOW THAT THE SUN HAS RETURNED...EXPECT TEMPERATURES TO
WARM QUICKLY INTO THE 40S BY MID-MORNING.  


WIZ017-029-034-042>044-191300-
/O.EXP.KARX.FR.Y.0001.000000T0000Z-080519T1200Z/
TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...SPARTA/TOMAH...MAUSTON
646 AM CDT MON MAY 19 2008

...FROST ADVISORY WILL EXPIRE AT 7 AM CDT THIS MORNING...

THE FROST ADVISORY EXPIRES AT 7 AM THIS MORNING.

AFTER A CHILLY NIGHT...EXPECT MORNING SUNSHINE TO ALLOW
TEMPERATURES TO WARM QUICKLY BACK INTO THE 40S BY MID-MORNING. 


$$

MW

WEATHER.GOV/LACROSSE

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this frost advisory went out at May 18, 2:56 PM CDT, 14 minutes earlier.

Area forecast discussion, May 18, 2:56 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
256 PM CDT SUN MAY 18 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

FORECAST CONCERNS ARE ON TEMPERATURES AND FROST POTENTIAL TONIGHT.
THEN PRECIPITATION CHANCES FROM LATE TONIGHT INTO MONDAY NIGHT

18Z SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY DRAPED FROM EASTERN
MONTANA...THROUGH NORTHEAST NEBRASKA AND INTO CENTRAL MISSOURI.
CYCLONIC FLOW ALONG WITH STEEP LAPSE RATES HAVE RESULTED IN AN
EXTENSIVE AREA OF CLOUD DEVELOPMENT ACROSS THE FORECAST AREA. EVEN
SOME SPRINKLES BEING REPORTED ACROSS NORTHERN WISCONSIN.
TEMPERATURES HAVE BEEN SLOW TO RESPOND WITH MOST AREAS STRUGGLING
TO MAKE 60 DEGREES.

12Z 08MAY18 SHORT TERM MODELS IN GOOD AGREEMENT THROUGH THE PERIOD.
THERE ARE SOME DETAIL DIFFERENCES IN HANDLING THE INDIVIDUAL
SHORTWAVES. COOL NORTHWEST FLOW WILL CONTINUE ACROSS THE GREAT
LAKES REGION OVER THE NEXT SEVERAL DAYS WITH SEVERAL SHORTWAVES
IMPACTING THE AREA.

IN THE SHORT TERM...DIURNALLY DRIVEN CUMULUS WILL DISSIPATE THIS
EVENING WITH LOSS OF HEATING. RIDGE OF HIGH PRESSURE THEN SETTLES
IN OVER THE AREA. A GOOD RADIATIONAL COOLING SITUATION SETTING UP
AND WITH THE COOL/DRY AIR IN PLACE WILL LIKELY SEE SOME FROST
FORMATION. LOCAL FROST STUDY INDICATES HIGHEST PROBABILITY OF
WIDESPREAD FROST TONIGHT WITH BE NORTH OF INTERSTATE 94. THE CAVEAT
ON ALL THIS WILL BE AN INCREASE IN HIGH CLOUDS DURING THE LATE NIGHT
HOURS. THESE SHOULD SPREAD INTO THE AREA AFTER MIDNIGHT AND SHOULD
PREVENT ANYTHING MORE THAN PATCHY FROST ALONG AND JUST EAST OF THE
MISSISSIPPI RIVER. EVENING SHIFT WILL HAVE TO WATCH THIS SCENARIO IF
CLOUDS MOVE IN SLOWER...THE ADVISORY MAY HAVE TO BE EXPANDED
FARTHER WESTWARD.

ON MONDAY AFTERNOON...A STRONGER SHORTWAVE DROPS SOUTHEAST ACROSS THE
AREA. SOME WEAK QG FORCING AND ISENTROPIC LIFT AHEAD OF THE FRONT
RESULTING IN SUFFICIENT LIFT FOR PRECIPITATION BY MONDAY EVENING.
THIS SIGNAL HAS BEEN CONSISTENT LAST SEVERAL DAYS OF MODEL RUNS AND
PREVIOUS GRIDS HAVE THIS WELL IN HAND AND MADE NO CHANGES. DID ADD
SOME DETAIL FOR THE DAY MONDAY WITH THE POP GRIDS. LITTLE IN THE
WAY OF INSTABILITY PROGGED BY THE MODELS...BUT EFFECTIVE SHEAR
VALUES OF 30 TO 40 KNOTS MAY RESULT IN ISOLATED HAIL AND GUSTY WIND
REPORTS IN THE AFTERNOON.

ANOTHER WEAKER WAVE THEN DROPS SOUTHEAST ON TUESDAY WHICH MAY RESULT
IN A FEW LIGHT SHOWERS AS LAPSE RATES STEEPEN DURING THE DAY. SKIES
WILL THEN CLEAR OUT TUESDAY NIGHT WITH THE QUIET WEATHER THEN
CONTINUING THROUGH WEDNESDAY NIGHT.

TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE PERIOD. WITH THE
PERSISTENT NORTHWESTERLY FLOW HAVE TRENDED DOWN IN TEMPERATURES
TUESDAY AND WEDNESDAY.

.LONG TERM...THURSDAY THROUGH SUNDAY

MEDIUM RANGE MODELS CONTINUE IN GOOD AGREEMENT WITH THE OVERALL
PATTERN SHIFT...BUT SHOW SOME VARIATIONS IN THE SMALLER SCALE
FEATURES. MODEL TRENDS CONTINUE TO SHOW A BROAD SCALE TROUGH ACROSS
THE WESTERN CONUS WITH DOWNSTREAM RIDGING FROM THE PLAINS INTO THE
GREAT LAKES REGION...AS AN OMEGA BLOCK PATTERN DEVELOPS. AT THE
SURFACE HUDSON BAY HIGH NOSES SOUTHWARD INTO THE GREAT LAKES REGION
THROUGH MUCH OF THE PERIOD. MAIN ENERGY FROM THE WESTERN TROUGH
LOOKS TO REMAIN TO THE WEST OF THE FORECAST AREA...WHILE DRY
EASTERLY SURFACE FLOW KEEPS PRECIPITATION CHANCES AT BAY FROM FRIDAY
THROUGH MONDAY. WILL KEEP LOW CHANCE POPS ACROSS MAINLY THE WEST
HALF FOR THURSDAY AND THURSDAY NIGHT AS ENERGY FROM THE WESTERN
TROUGH SKIRTS THE AREA.

&&

.AVIATION...

GOOD VFR CONDITIONS EXPECTED ACROSS THE AREA THRU TONIGHT INTO MON
MORNING AS HIGH PRESSURE DRIFTS EAST ACROSS THE REGION. DIURNALLY
DRIVEN CUMULUS DECK THIS AFTERNOON WILL DISSIPATE WITH SUNSET. AS
NEXT SYSTEM IN THE NORTHWEST FLOW ALOFT APPROACHES...MID LEVEL WARM
ADVECTION AND MOISTURE TRANSPORT OVER THE WARM FRONT AHEAD OF IT
WILL GRADUALLY THICKEN AND LOWER A MID CLOUD DECK OVER THE TAF SITES
AFT 09Z AND THRU MON MORNING. APPEARS BETTER SATURATION WILL REMAIN
WEST OF KRST THRU MON MORNING...BUT MAY YET NEED A VCSH OR PERIOD OF
-RA AT KRST FOR THE AFTERNOON. HOWEVER THIS WOULD BE FROM AN
EXPECTED 6K-8K FOOT DECK WITH ONLY SPOTTY VSBYS DOWN TO 5SM.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FROST ADVISORY FROM 1 AM TO 7 AM CDT MONDAY FOR WIZ017-WIZ029-
     WIZ034-WIZ042-WIZ043-WIZ044.
MN...NONE.
IA...NONE.

SHORT/LONG TERM...RABERDING
AVIATION....RRS
Hazardous weather outlook, May 18, 4:34 AM CDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
434 AM CDT SUN MAY 18 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-191100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
434 AM CDT SUN MAY 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOW PRESSURE MOVING SOUTHEAST ACROSS THE AREA MONDAY THROUGH MONDAY
NIGHT MAY TRIGGER ISOLATED THUNDERSTORMS. HOWEVER...THESE
THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

LATER IN THE WEEK FOR WEDNESDAY THROUGH FRIDAY NIGHT...A DEEP TROUGH OF
LOW PRESSURE OVER THE WESTERN UNITED STATES WILL PRODUCE A SOUTHWEST
FLOW INTO THE UPPER MIDWEST. THIS FLOW WILL USHER SEVERAL
DISTURBANCES INTO THE AREA FOR A CHANCE OF THUNDERSTORMS. IT IS STILL
TOO EARLY TO ASCERTAIN IF ANY OF THE THUNDERSTORMS WILL REACH SEVERE
LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

DAS

Nearby

Frost Advisories in Wisconsin, 2008Every frost advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.